Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 99, NWS Amarillo, TX

April 30, 2012Collingsworth County, Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 30, 2012, 8:30 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2012, 8:30 PM CDT (01:30 UTC)
Expired
Apr 30, 2012, 9:30 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Collingsworth County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 133 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 8:30 PM CDTTORNADO7 S Wellington, TXPRELIMINARY INFORMATION. TORNADO BEGAN 7.25 MILES SOUTH OF WELLINGTON AND TRAVELED 1.25 MILES. PATH WIDTH WAS 150 YARDS. TORNADO BEGAN AT 0830 PM AND ENDED AT 0833 PM. TORNADO HAS BEEN PRELIMINARILY RATED AS EF-0 WITH MAXIMUM WIND SPEEDS AROUND 75 MPH. NO DAMA
Apr 30, 8:32 PM CDTTSTM WND GST 63Wellington, TXESTIMATED 60 TO 65 MPH WINDS
Apr 30, 8:34 PM CDTHAIL 1.75Wellington, TX
Apr 30, 8:49 PM CDTHAIL 1.75Wellington, TX
Apr 30, 8:50 PM CDTTSTM WND GST 60Wellington, TX
Apr 30, 8:50 PM CDTHAIL 1.75Wellington, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:36 PM CDTSevere Thunderstorm WatchSPC7 hr
Apr 30, 5:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2953 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WUUS54 KAMA 010130
SVRAMA
TXC087-129-010230-
/O.NEW.KAMA.SV.W.0099.120501T0130Z-120501T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
830 PM CDT MON APR 30 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 930 PM CDT

* AT 829 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
  HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF HEDLEY...OR ABOUT 16 MILES NORTH OF MEMPHIS...MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  QUAIL...
  WELLINGTON...
  HEDLEY...
  DODSON...
  LUTIE...
  SAMNORWOOD...
  DOZIER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3474 10000 3474 10054 3477 10075 3510 10064
      3507 9999
TIME...MOT...LOC 0130Z 279DEG 35KT 3495 10058

$$

CLK
1 follow-up statement
689 
WWUS54 KAMA 010150
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
850 PM CDT MON APR 30 2012

TXC087-129-010230-
/O.CON.KAMA.SV.W.0099.000000T0000Z-120501T0230Z/
DONLEY TX-COLLINGSWORTH TX-
850 PM CDT MON APR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES...

AT 850 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL
UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES WEST OF
QUAIL...OR ABOUT 11 MILES NORTH OF MEMPHIS...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOZIER
AND DODSON.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3474 10000 3474 10054 3477 10075 3510 10064
      3507 9999
TIME...MOT...LOC 0150Z 260DEG 27KT 3489 10050

$$

CLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:51 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 30, 6:51 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT MON APR 30 2012

.AVIATION...
FOR THE 00Z TAFS...BIGGEST CONCERN WILL BE TH POTENTIAL FOR TSRA
THROUGH 06Z ESPECIALLY AT KAMA AND KGUY. SATELLITE TRENDS SHOW THAT
MOST OF THE CUMULUS FIELD HAS DIMINISHED OVER THE LAST HOUR...AND THE
STORMS ARE WEST OF KAMA. HOWEVER...THERE IS A CONCERN THAT STORMS
REDEVELOP AS THE DRYLINE PUSHES BACK WEST AFTER SUNSET. SO WILL
MENTION A VCTS AT BOTH KAMA AND KGUY FROM 03Z THROUGH 05Z...BUT STILL
CONSIDERABLE UNCERTAINTY. OTHERWISE EXPECT VFR CONDITIONS THROUGH THE
TAF PERIOD.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 609 PM CDT MON APR 30 2012/

UPDATE...
UPDATED GRIDS AND PUBLIC PRODUCTS TO ACCOUNT FOR NEW TORNADO WATCH
ISSUED FOR ABOUT HALF OF THE FCST AREA. SVR TSTM WATCH ISSUED EARLIER
REMAINS VALID FOR COUNTIES OUTSIDE TORNADO WATCH.

ANDRADE

PREV DISCUSSION... /ISSUED 330 PM CDT MON APR 30 2012/

DISCUSSION...
VERY UNSTABLE AIRMASS OVERHEAD AT THIS TIME.  12Z RAOB FROM AMARILLO
SUGGESTED LIFTED INDEX OF -9 WITH HUGE CAPE AFTER LOWER 80S ATTAINED.
DRYLINE POSITIONED TO WEST OF FORECAST AREA.  A COUPLE OF 700 MB
VORTICITY MAXIMA WILL ASSIST IN THE RELEASE OF INSTABILITY.  FORECAST
CALLS FOR ISOLATED TO SCATTERED SEVERE THUNDERSTORMS THIS EVENING...
WITH MOST OF ACTIVITY CONFINED TO EASTERN ZONES BY MIDNIGHT.  VERY
LARGE HAIL AND DAMAGING WINDS EXPECTED TO BE PRIMARY THREATS THIS
EVENING.

NOT MANY CHANGES MADE TO EARLIER FORECAST...EXCEPT TO INTRODUCE
SLIGHT CHANCE THUNDERSTORMS IN FAR EASTERN ZONES TUESDAY AFTERNOON
AND EVENING...DUE TO EXPECTED LOCATION OF DRYLINE AND INSTABILITY
AXIS.  NO POPS IN LATER PERIODS.  03

COCKRELL

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDTIONS WILL BE POSSIBLE ACROSS WESTERN
SECTIONS OF THE PANHANDLES TUESDAY AND WEDNESDAY AS DRY SOUTHWEST
WINDS INCREASE.  DAILY RELATIVE HUMIDITY VALUES THURSDAY AND BEYOND
WILL FALL WELL BELOW 20 PERCENT...BUT EXCESSIVE WINDS ARE NOT
EXPECTED.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/02
Hazardous weather outlook, Apr 30, 6:46 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT MON APR 30 2012

OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
646 PM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN AND CENTRAL OKLAHOMA
PANHANDLE AS WELL AS THE WESTERN SECTIONS OF THE TEXAS PANHANDLE
UNTIL 11 PM. IN ADDITION...A TORNADO WATCH IS IN EFFECT FOR THE
EASTERN OKLAHOMA PANHANDLE AND THE SOUTH CENTRAL AND EASTERN TEXAS
PANHANDLE UNTIL 2 AM TUESDAY. THE PRIMARY HAZARDS WITH ANY STORMS
WILL BE HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING WINDS UP TO 70
MPH. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE THIS
EVENING...ESPECIALLY IN THE TORNADO WATCH AREA. LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE WITH ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING ACROSS
THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME
STRONG...WITH SMALL HAIL AND GUSTY WINDS THE PRIMARY HAZARDS.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE WESTERN HALF
OF THE PANHANDLES ON TUESDAY AND THE WESTERN HALF OF THE TEXAS
PANHANDLE ON WEDNESDAY DUE TO STRONG WINDS AND LOW AFTERNOON RELATIVE
HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE PANHANDLES SHOULD
BE READY OR ACTIVATION THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED FIRE WEATHER CONDITIONS ACROSS WESTERN SECTIONS OF
THE PANHANDLES TUESDAY AND WEDNESDAY.

ANDRADE

In the hours before

Local storm report, Apr 30, 7:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             4 W CLARENDON           34.94N 100.96W
04/30/2012  E2.50 INCH       DONLEY             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1200380

SFJ
Local storm report, Apr 30, 7:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             1 NW CLARENDON          34.95N 100.90W
04/30/2012  E2.50 INCH       DONLEY             TX   STORM CHASER

&&

EVENT NUMBER AMA1200381

SFJ
Local storm report, Apr 30, 8:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
807 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             CLARENDON               34.94N 100.89W
04/30/2012  E1.50 INCH       DONLEY             TX   STORM CHASER

&&

EVENT NUMBER AMA1200383

SFJ
Local storm report, Apr 30, 8:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             10 NW CLARENDON         35.04N 101.02W
04/30/2012  E2.00 INCH       DONLEY             TX   BROADCAST MEDIA

            THIS HAIL FELL IN ASHTOLA.

&&

EVENT NUMBER AMA1200384

EA
Local storm report, Apr 30, 8:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             HOWARDWICK              35.04N 100.91W
04/30/2012  E1.75 INCH       DONLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200385

ABM
Local storm report, Apr 30, 8:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
827 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 NE CLARENDON          34.99N 100.83W
04/30/2012  E1.75 INCH       DONLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200386

SFJ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:04 PM CDTAreal Flood AdvisoryAMAArmstrong3 hr
Apr 30, 7:13 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Collingsworth, Donley, Gray, Wheeler62 min
Apr 30, 7:37 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley53 min
Apr 30, 7:52 PM CDTSevere Thunderstorm WarningAMADonley53 min
Apr 30, 8:16 PM CDTSevere Thunderstorm WarningAMADonley22 min
Apr 30, 8:48 PM CDTSevere Thunderstorm WarningAMADonley27 min
Apr 30, 8:49 PM CDTFlash Flood WarningAMACollingsworth, Donley3 hr
Apr 30, 9:27 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley63 min
Apr 30, 11:38 PM CDTAreal Flood WarningAMACollingsworth, Donley12 hr
May 1, 3:54 PM CDTFire Weather WatchAMADallam, Deaf Smith, Hartley, Oldham12 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.